Winter Weather, Murray
- When
- February 10, 8:30 AM CST to 10:30 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall totaled 2.0 inches at Lake Wilson.
A mid-level disturbance from Canada moved southeast across the Dakotas into Minnesota February 10-11, resulting in periods of light snowfall. The highest snow totals, exceeding 6 inches in some places, fell along a narrow west to east band just south of Interstate 90 across southeast South Dakota, coincident with the strongest low level frontogenesis.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A mid-level disturbance from Canada moved southeast across the Dakotas into Minnesota February 10-11, resulting in periods of light snowfall. The highest snow totals, exceeding 6 inches in some places, fell along a narrow west to east band just south of Interstate 90 across southeast South Dakota, coincident with the strongest low level frontogenesis. An arctic air mass followed the snowfall, resulting in many locations reporting wind chill values of 25 below or colder the morning of February 11.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 10, 5:46 AM CST, 2 hours 44 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Sioux Falls SD
546 AM CST Mon Feb 10 2025
.KEY MESSAGES...
- A Winter Weather Advisory will be in effect from most areas
along and south of the I-90 corridor through this evening.
- Periods of light to moderate snow will move through the area
today as a snow band develops. A swath of 2-5 inch of
accumulations will be possible along and south of the I-90
corridor. Minor travel impacts will be possible.
- Temperatures will remain below normal through the week, with
multiple days of sub-zero lows likely. The coldest lows (-5 to
-20 degrees) are favored on both Tuesday and Thursday morning
with cold weather advisory level wind chills possible.
- More snow chances will be possible on both Wednesday and
Friday night, but trends continue to place the greatest risks
along the Hwy-20 corridor and east of I-29.
&&
.DISCUSSION...
Issued at 420 AM CST Mon Feb 10 2025
Today & Tonight: A dreary and snowy day is ahead. Taking a look
across the area, mostly clear conditions persist across the area this
morning with a few areas of stratus beginning to build in west of I-
29. As we head towards daybreak this morning, expect the stratus to
expand in coverage as warm air advection (WAA) strengthens ahead of
our next mid-level wave this morning. From here on, the focus will
be on next snow chances (60%-100%) through this evening. Looking
aloft, increasing 700 mb frontogenesis along with the WAA will work
to saturate the column ahead the wave leading to a few light returns
developing west of I-29 near to just after daybreak. From the mid-
morning to early afternoon, the main event will take place as
strengthening 850-750 mb frontogenesis leading to the development of
east-west oriented snow band right along the I-90 corridor.
While there is still some disagreement among guidance with the
northward extent of the band, decided that expanding POPs using the
RAP13 would be the best way to cover the range of possibilities in
location. From the early afternoon through the evening, mid-level
frontogenesis will begin to pivot southeastwards and restrengthen
over northeastern NE and northwestern IA leading to the development
of a secondary band. The good news is this band should be fairly
progressive and push southeastwards over the course of the evening
potentially exiting our area between 03z-06z. Shifting gears to our
overall amounts, continued the trend of increasing QPF and snow-
liquid ratios (SLRs) from the NBM with most soundings and COBB
outputs continuing to showing moderate to high confidence in between
0.15 to 0.20 of inch of liquid within the initial band. This
combined with the already cold temperatures in the 12 to 25 degree
range should lead to higher SLRs in the 18-20:1 range.
With all this in mind, snowfall amounts will likely range between 2-
5 inches with the highest amounts along and south of the I-90
corridor. However, depending on where the snow bands eventually sets
up, these values could shift 50 miles north or south when its all
said and done. Nonetheless, a couple of Winter Weather Advisories
have been issued for the area. The first one covers most areas along
and south of the I-90 corridor from 8 am through 9 pm tonight. The
second one covers portions of the Missouri River Valley and the rest
of northwestern IA from noon through midnight. Shifting gears to
impacts, accumulating snowfall could cause some minor travel impacts
especially during the evening commute. Winds will remain on the
lighter side so blowing/drifting will not be a problem. However,
falling snow could cause some visibility reductions especially
between afternoon and evening hours so drive with care. Looking into
tonight, colder air will funnel into the region with the arrival of
an arctic high. With a fresh snow pack and an influx of arctic air,
our temperatures will likely plummet in a hurry with overnight lows
of 5 to 20 below expected. These cold temperatures will likely lead
to dangerous wind chill by Tuesday morning with values between -20
to -30 possible mostly north of I-90.
Looking into the extended period, a few more systems are slated to
impact the central to northern plains from the mid-week into the
weekend. The first system will push through on Wednesday with the
second system pushing through late Friday into Saturday. Ensembles
guidance continue to show moderate to high probabilities (60%-80%)
in measurable precipitation with both systems. However, the area of
focus would be along and south of the Hwy-20 corridor with the
Wednesday system then east of I-29 with the Friday night into
Saturday system. Both of these systems will bring re-enforcing shots
of cold air advection (CAA) leading to sub-zero overnight
temperatures similar to Tuesday so we'll have to watch for periodic
cold weather advisory level wind chills through Sunday.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 540 AM CST Mon Feb 10 2025
Mostly VFR conditions will transition to MVFR and lower this TAF
period mostly due to increasing snow chances through out the
day. Taking a look at satellite imagery, VFR stratus continues
to gradually expand this morning in response to an approaching
wave. As we head towards the mid-morning, expect areas of light
to moderate snow to develop along the I-90 corridor and
southwards through the evening hours promoting MVFR ceilings
and/or IFR to LIFR vsbys at times. Otherwise, light and variable
winds this morning will become light northerly winds to end the
TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for
SDZ057>062-064>067.
Winter Weather Advisory from noon today to midnight CST
tonight for SDZ069>071.
MN...Winter Weather Advisory until 9 PM CST this evening for MNZ089-
090-098.
IA...Winter Weather Advisory until 9 PM CST this evening for
IAZ001>003.
Winter Weather Advisory from noon today to midnight CST
tonight for IAZ012>014-020>022-031-032.
NE...Winter Weather Advisory from noon today to midnight CST
tonight for NEZ013-014.
&&
DISCUSSION...05
AVIATION...05Hazardous Weather Outlook National Weather Service Sioux Falls SD 438 AM CST Mon Feb 10 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-111045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 438 AM CST Mon Feb 10 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A narrow band of light to moderate snow will develop just after daybreak. This snow band will gradually move southeast through the day, exiting the area during the evening hours. Accumulative amounts of 2-5 inches are expected with isolated higher amounts along the I-90 corridor. While uncertainty remains on where exactly the heaviest snow axis develops, minor travel impacts are expected especially during the evening commute. Arctic air combined with a fresh snowpack will lead to dangerous wind chills values between -20 to -30 degrees heading into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional light snow chances arrive on both Wednesday and Friday night, though are anticipated to remain focused mostly across areas south of Highway-20 and east of I-29. Colder temperatures will continue to promote dangerous wind chills from the latter parts of the week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
4 cold/wind chill, 2 winter weather. Local standard time, as filed.
Snowfall totaled 2.0 inches at Lake Wilson.
Snowfall totaled 2.8 inches 0.2 miles northwest of Hills and 2.5 inches 0.6 miles north-northeast of Luverne.
Wind chill temperatures ranged from 25 to 34 below zero during the early morning hours. A private weather station near Hardwick briefly dipped as low as 35 below zero.
Wind chill temperatures ranged from 25 to 34 below zero during the early morning hours. The AWOS at the Marshall Municipal Airport briefly dipped as low as 35 below zero.
Wind chill temperatures ranged from 25 to 34 below zero during the early morning hours. A Minnesota Department of Transportation site near Lake Benton briefly dipped as low as 35 below zero.
Wind chill temperatures ranged from 25 to 34 below zero during the early morning hours. A Minnesota Department of Transportation site near Dovray briefly dipped as low as 35 below zero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237256, 1237258, 1238127, 1238128, 1238129, 1238130.